Rhode Island, 2021

Flash Flooding in Rhode Island, September 2, 2021

September 2, 2021 · NWS BOX · 2 events in 1 county or zone

On Sept. 1, Tropical Depression Ida tracked northeasward from the central Appalachians and arrived in southern New England late in the day as a remnant low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

On Sept. 1, Tropical Depression Ida tracked northeasward from the central Appalachians and arrived in southern New England late in the day as a remnant low. The low moved rather swiftly across southern New England, reaching the coastal waters east of Massachusetts by 7 AM EDT on Sept. 2. Heavy rain of 4.0 to more than 8.0 inches fell across Rhode Island, with the most intense rain falling from the evening on the 1st to the early morning on the 2nd. In Portsmouth, a CoCoRAHS observer recorded 8.32 inches of rain for the event. There was widespread street flooding and some flash flooding in Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 2, 12:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 2, 12:40 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
140 AM EDT Thu Sep 2 2021

.SYNOPSIS...

The remnants of Ida continue to move across much of southern New
England into early Thursday morning. This is bringing
torrential rainfall along with the potential for rare high end
type flooding and a few strong to severe thunderstorms with a
few tornadoes not out of the question. Drier and cooler
conditions arrive Thu afternoon and linger into the beginning of
the Labor Day weekend, with a touch of fall Thu night into Sat.
Then temperatures moderate Sunday, Monday and Tuesday, along
with a low risk for a few showers from time to time, but not a
washout.

&&

.NEAR TERM /THROUGH TODAY/...

130 AM Update...

Forecast still generally looks on track. Only major change in
the latest update was to increase wind speeds and gusts toward
the latest HRRRE guidance which is doing well based on the
latest observations. Main concern overnight remains torrential
downpours bringing flash flooding and a tornado risk over
portions of the south coast.

10 PM Update...

The forecast remains largely on track at this time. QPF values
were bumped up slightly, especially across CT and western MA, as
a significant band of heavy rain was moving into southern CT.
Rainfall rates over 3 inches per hour were reported out of New
York City. Flash flood warnings have been raised for a
significant portion of our CWA.

7:30 PM Update...

Steady rain has overspread western Massachusetts and Connecticut
and will continue to pivot east through midnight. Torrential
rain is expected overnight. Portions of Connecticut have
already seen upwards of 2 inches of rain. Eastern MA and RI are
experiencing a brief lull in the action, but rain will fill in
quickly. Flash flooding will be a concern overnight, as areas to
our south and west are experiencing rainfall in the ballpark of
3-4" per hour, which equates to a 1 in 200 year event.

At this time, rotating storms have diminished, but are expected
to return overnight as the warm sector and frontal boundary
push over southeast MA and Rhode Island. Strong thunderstorms
and brief spin ups are possible along the boundary. Elsewhere,
gusty winds will wrap in around the departing low, generating
gusts around 30 kts, highest across eastern and coastal MA.

Overall, the forecast remains on track at this time. Luckily, as
mentioned previously, after taking her time to meander towards
New England, Ida will be progressive across our area. Rapid
clearing should occur as the low lifts out tomorrow after 16Z.
Residual gusty winds will linger through tomorrow evening.

4:55 PM Update...

Highlights...

* Potential for rare/high impact flood event tonight into Thu AM
* Widespread 3-5" rainfall amounts with isolated 6-7" possible
* Low risk of a tornado southern RI/southeast MA overnight

Overview...

Remnants of Ida and its tropical plume of moisture will combine with
winter/cool season jet dynamics to yield significant to perhaps a
rare/high impact flood event across portions of CT/RI/MA tonight
into early Thu. This includes potential road closures and washouts.

1) Timing:

Torrential rainfall still on track to overspread CT and western-
central MA 00z-03z and 03z-06z across RI and eastern MA. Then
torrential rain ending 06z-09z CT/western-central MA, 09z-12z RI and
eastern MA, 12z-15z Cape Cod and Nantucket. Torrential rainfall
overnight with HREF continuing to offer probabilities of rainfall
exceeding 3 inches in a 6 hr period across CT/RI and south of the MA
pike. In addition, HREF 24 hr totals show a large swath of 3-6"
across this same region, along with a few pixels 7+ inches. Rainfall
of this magnitude is supported by two anomalous features, 1) 140 kt
upper level jet streak over southeast Quebec, placing SNE in the RRQ
enhancing forcing for ascent and 2) acting on PWATs 2+ inches which
is 200% of normal for this latitude this time of year.  Hence, a
very strong atmospheric response. Upper air pattern is amplified but
also progressive, thus a drying trend develops tomorrow afternoon
from west to east.

2) Torrential Rain/Rare High End Flood Potential:

Rainfall amounts of this magnitude coupled with small river and
stream flows at or greater than 90 percent at most locations, leaves
very little capacity left for an excessive rainfall event. This will
yield widespread flooding with very significant to rare/high end
flooding where 6 to 7 inch amounts materialized. Looks like there
will be two areas of max rainfall, 1) near the surface warm front
across CT/RI and southeast MA, 2) and another farther inland across
northern MA where mid level Fgen banding takes place. The convective
potential is higher along and near the warm front, thus CT/RI and
southeast MA have the greater risk for isolated 6-7 inch amounts.
Hence, this is where rare/high end flooding may occur. This is
already evolving upstream across DE/MD into southeast PA and
southern NJ, where convective complex is firing. This is close to
the remnant circulation of Ida, increasing low level jet and RRQ of
upper level jet streak. Also noted from WPC, MRMS-based radar
analyses including the latest KDP/ZDR data continue to show
extremely efficient warm/tropical rain processes upstream across
MD/DE/PA/NJ.

3) Severe Weather Potential:

Already seeing rotating storms and likely waterspouts south of
Marthas Vineyard, tracking close to Nantucket. This is along a
strengthening warm front, that will lift northward as remnant low
from Ida gains latitude this evening and overnight. 12z guidance has
trended northward with warm sector tracking into southern/central RI
and southeast MA including Cape Cod and the Islands. Strong low
level shear and perhaps enough instability will yield a risk for a
few strong to severe thunderstorms including an isolated tornado.
SPC has increased the tornado risk to 5%, which seems reasonable
given the synoptic and mesoscale environment, along with support
from the 12z Hi Res guidance.

4) Period of Northeast Wind Gusts of 30-40 MPH possible:

Decided to hoist a wind advisory late tonight into Thu morning for
eastern MA coastline, as low level NNE jet develops north of the low
and behind the circulation as it exits Thu am. These wind speeds are
below wind advisory criteria, but the concern is NE winds gusting up
to 40 mph, fully leaved trees and a saturated ground will provide a
low risk for isolated wind/tree damage.

Thursday...

System is progressive, so drying trend in the afternoon from west to
east, with temps in the upper 60s and low 70s. NNW winds ushering
drier airmass with dew pts falling into the 50s. Winds slacken but
slower to decrease over Cape Cod and Islands.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...

Dry and much cooler behind departing system. Lows in the 50s
regionwide, with upper 40s in northwest MA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

* Drier conditions behind the remnants of Ida to start the holiday
  weekend
* Warming trend through the weekend and early next week
* Unsettled pattern expected next week

Friday and Saturday

High pressure builds in behind the remnants of Ida on Friday bringing
sunny skies and early fall like conditions to southern New England.
Afternoon high temperatures likely to top out in the mid to upper
70s on these days.

Sunday through next week

As high pressure shifts east late this weekend return flow from the
south will support a warming trend through the middle of next week.
Global models are hinting at a more active jet-stream next week
supporting an unsettled pattern. Next frontal system and
precipitation event may be in the Sunday night through Monday time
frame as global models hint at an upper-level disturbance moving
across the northeast. Stay tuned for details.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 12Z...High confidence in trends, but moderate in timing.

IFR to LIFR conditions with moderate to heavy rainfall. Have put
in a thunderstorm mention across portions of CT, RI and SE MA.
Have tried to time things based on the latest radar observations
in combination with the HRRR guidance. Elsewhere IFR/LIFR with
rainfall, which may be heavy at times. Gusty NE winds to 25-40
kts for most areas. The exception is across Cape Cod and the
Islands where winds will shift to the S/SSW and gust up to 35-40
kts.

Today...High confidence in trends, but moderate in timing.

Precipitation gradually ending from west to east. Timing wise
still looking like 12Z-15Z. Conditions improving to MVFR by
mid/late AM and VFR by afternoon. As the system exits will have
N/NW winds with gusts of 25-35 kts.

Tonight...High confidence.

VFR with NW winds at 5-10 kts.

Friday..High confidence.

VFR with NW winds at 5-10 kts.

KBOS Terminal...Moderate confidence in TAF. TSRA S/SE of the
terminal until 12Z.

KBDL Terminal...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday Night through Saturday: VFR.

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.

Sunday: Mainly MVFR, with local IFR possible. Chance SHRA.

Sunday Night: MVFR/IFR conditions possible. Chance SHRA.

Labor Day: VFR.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

* Gale Warnings overnight into Thu

Tonight and Thursday...High Confidence. The remnant circulation of
Ida passing near the south coast overnight into Thursday will create
Gale force wind gusts and building seas across the waters overnight
into Thursday. Impressive 925 mb LLJ for this time of year should
allow for NNE wind gusts of 30 to 40 knots to develop after midnight
and shift to the N on Thu. Seas should build to between 7 and 11
feet. Gale Warnings are posted for most waters with Gale Watches
issued for Boston Harbor/Narragansett Bay. We also should mention a
few strong t-storms are possible overnight into early Thursday
morning near the south coast with the potential for a waterspout.

Outlook /Friday Night through Monday/...

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday through Saturday Night: Winds less than 25 kt.

Sunday through Sunday Night: Winds less than 25 kt. Seas up to
5 ft. Chance of rain showers.

Labor Day: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through this afternoon for CTZ002>004.
MA...Flash Flood Watch through this afternoon for MAZ002>024-026.
     Wind Advisory until 1 PM EDT this afternoon for MAZ007-015-016-
     019-022.
RI...Flash Flood Watch through this afternoon for RIZ001>008.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ232>235-237-
     254>256.
     Gale Watch through this afternoon for ANZ230-236.
     Gale Warning until 8 PM EDT this evening for ANZ231-250-251.

&&

SYNOPSIS...Nocera
NEAR TERM...Nocera/BL/KS
SHORT TERM...Nocera
LONG TERM...RM
AVIATION...BL/KS
MARINE...Nocera/RM
Hazardous weather outlook, Sep 1, 3:34 PM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Wed Sep 1 2021

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-024-026-RIZ001>008-
022045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Dukes MA-Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-022-022045-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-
434 PM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 1 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-254>256-022045-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Wed Sep 1 2021

...GALE WARNING IN EFFECT FROM 1 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-250-251-022045-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
434 PM EDT Wed Sep 1 2021

...GALE WARNING IN EFFECT FROM 4 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-022045-
Boston Harbor-Narragansett Bay-
434 PM EDT Wed Sep 1 2021

...GALE WATCH IN EFFECT FROM 4 AM EDT THURSDAY THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Sep 2, 1:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
214 AM EDT THU SEP 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     DENNIS                  41.73N  70.20W
09/02/2021                   BARNSTABLE         MA   AMATEUR RADIO

            MULTIPLE TREES REPORTED DOWN ON ROUTE 6A.

0135 AM     FLOOD            MANCHESTER              41.78N  72.52W
09/02/2021                   HARTFORD           CT   AMATEUR RADIO

            PORTIONS OF EAST CENTER STREET FLOODED.

0150 AM     HEAVY RAIN       AVON                    41.81N  72.83W
09/02/2021  M5.42 INCH       HARTFORD           CT   TRAINED SPOTTER

0155 AM     FLOOD            BOURNE                  41.73N  70.61W
09/02/2021                   BARNSTABLE         MA   AMATEUR RADIO

            ROTARY FLOODED WITH 2 CARS STUCK IN FLOOD WATERS.

0155 AM     FLOOD            2 SSW WORCESTER         42.24N  71.82W
09/02/2021                   WORCESTER          MA   AMATEUR RADIO

            CAMBRIDGE STREET BRIDGE IS FLOODED/IMPASSABLE AND
            CLOSED.

&&

EVENT NUMBER BOX2102982
EVENT NUMBER BOX2102983
EVENT NUMBER BOX2102984
EVENT NUMBER BOX2102985
EVENT NUMBER BOX2102986

BL

The radar

The Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Newport

When
September 2, 2:00 AM EST to 4:00 AM EST
Where
Newport County, 1.31 mi S of Portsmouth to 1.25 mi S of Portsmouth
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.581, -71.250

In Portsmouth, a large stretch of Fairview Lane was ripped up and destroyed due to flood waters rushing down the road and undermining the roadway. CoCoRAHS observers reported a total of 8.32 inches of rain in Portsmouth and 7.56 inches in nearby Jamestown.

Flash Flood, Newport

When
September 2, 2:09 AM EST to 4:09 AM EST
Where
Newport County, 1.16 mi SW of Newport State Arpt to 1.11 mi SW of Newport State Arpt
Cause
Heavy Rain
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
41.520, -71.298

In Middletown, Wood Road was flooded and impassable. A basement of a home also was flooded. A CoCoRAHS observer in Middletown recorded 6.42 inches of rain. CoCoRAHS observers reported a total of 8.32 inches of rain in nearby Portsmouth and 7.56 inches in nearby Jamestown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984579, 984580.